Wyoming, 2024

High Wind in Wyoming, November 13 to 14, 2024

November 13 to 14, 2024 · NWS RIW · 2 events in 2 counties and zones

A tight pressure gradient developed on November 13 as high pressure built in behind a departing cold front, bringing high wind to portions of Natrona and Park Counties. The strongest wind gust reported was 75 mph along the Chief Joseph Highway in Park County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient developed on November 13 as high pressure built in behind a departing cold front, bringing high wind to portions of Natrona and Park Counties. The strongest wind gust reported was 75 mph along the Chief Joseph Highway in Park County. In Natrona County, wind gusted as high as 69 mph along the wind prone areas in south Casper. A 60 mph wind gust was reported at the Casper airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 13, 3:00 PM MST, 1 hour 10 minutes earlier. Its key messages:

  • Light snow possible in the west tonight and Thursday, mainly dry to the east.
  • A somewhat more potent system brings a better chance of snow Friday night into Saturday.
  • Another system is possible Monday or Tuesday.
Area forecast discussion, Nov 13, 3:00 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
300 PM MST Wed Nov 13 2024

.KEY MESSAGES...

- Light snow possible in the west tonight and Thursday, mainly
  dry to the east.

- A somewhat more potent system brings a better chance of snow
  Friday night into Saturday.

- Another system is possible Monday or Tuesday.

&&

.DISCUSSION...
Issued at 1250 PM MST Wed Nov 13 2024

We are in a pattern right now that I call somewhat active; not
really active but not completely quiet. As my millennial and Gen Z
counterparts would say, the activity of the pattern is generally
just "mid".

The only real concern today is wind in the favored locations, like
around Casper. Mid level wind does not look sufficient for high wind
though. Wind should decrease somewhat tonight. A weak shortwave
will approach the area tonight and move through tomorrow. Any
impacts from this wave look minor though. This system does not
have a lot of moisture to work with. No highlights are needed
for this system at this time, as there is a, at best, 1 in 10
chance of advisory level amounts. And even if this does occur,
it would be in areas, like southwest Yellowstone, where impacts
would be slim to none, seeing how that part of the park is
closed right now. Thursday also looks mild east of the Divide,
with a few spots possibly making a run toward the 60 degree
mark.

Transitory shortwave ridging then builds in for around an 18 to 24
hour period of dry weather, from later tonight through Friday
morning. Following that, a somewhat more potent system will approach
the area later Friday, although the main impacts will likely hold
off until after dark Friday evening. This system has more moisture
to work with and will be moving a bit slower. So, it has the
potential to produce more precipitation. Some highlights may be
needed, as probabilistic guidance is showing a greater than 1
in 2 chance of 6 inches of snow or more across the northwestern
mountains. Any highlights would be restricted to the mountains
though, as in the valleys there is at best a 1 in 4 chance of
advisory level amounts with any more having at least 2 in 3
chance of 2 inches or less. There is good agreement with the
timing though, with the time of highest impact between 5 pm
Friday night and 5 am Saturday morning, with light snow
continuing after that. As for east of the Divide, some showers
are possible but amounts look very light and mainly confined to
the northern half of the area. At this time, for population
centers, only Cody has a 1 in 3 chance of an inch or more so
again, no highlights would be needed.

Shortwave ridging then brings another dry day for Sunday before the
next trough approaches for early next week. Model consensus remains
rather poor with this system though in regards to both timing and
precipitation intensity, with some showing some snow for most of the
area and other solutions showing light precipitation largely
confined to the western mountains. For now, we made few changes to
continuity. We still have plenty of time to watch it though as it is
still several days out.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 250 PM MST Wed Nov 13 2024

SCT-BKN FL150-250 clouds will continue to push eastward, with
mostly SKC skies for most areas by 06Z. Mountain obscurations
will be possible over the Bighorns through 04Z. A minor
shortwave will clip northwestern portions of the state, bringing
light snow showers from 09Z to 16Z. There is a chance some of
these showers could reach KJAC before 12Z. MVFR, to possibly
IFR, conditions are expected if they do reach the terminal.
Winds will generally be light through the period as well, except
KCOD and KCPR, which will have gusts up 25 kt. Winds at KCPR
will briefly decrease around 10Z, before increasing to 25 kt
again by 16Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hattings
AVIATION...LaVoie
Hazardous weather outlook, Nov 13, 4:31 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
431 AM MST Wed Nov 13 2024

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
431 AM MST Wed Nov 13 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Winds gusting up to 40 mph are expected from South Pass through
Natrona County today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday through Saturday...A weather system will bring light to
moderate snowfall across the western mountains. Light snow is also
possible across the lower basins. Winter travel conditions are likely
across western mountain passes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
November 13, 4:10 PM MST to November 14, 2:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Numerous locations reported wind gusts past 60 mph, including a maximum wind gust of 69 mph along Wyoming Boulevard on the south side of Casper.

High Wind, Absaroka Mountains

When
November 13, 10:22 PM MST to 10:32 PM MST
Where
Absaroka Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Wind gusts as high as 75 mph were reported along the Chief Joseph Highway.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219398, 1219397.